Liver injury in inflammatory bowel disease: Long-term follow-up study of 786 patients
Article first published online: 23 APR 2007
Copyright © 2007 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 13, Issue 9, pages 1106–1114, September 2007
How to Cite
Gisbert, J. P., Luna, M., González-Lama, Y., Pousa, I. D., Velasco, M., Moreno-Otero, R. and Maté, J. (2007), Liver injury in inflammatory bowel disease: Long-term follow-up study of 786 patients. Inflamm Bowel Dis, 13: 1106–1114. doi: 10.1002/ibd.20160
- Issue published online: 3 AUG 2007
- Article first published online: 23 APR 2007
- Manuscript Accepted: 19 MAR 2007
- Manuscript Received: 3 FEB 2007
- Instituto de Salud Carlos III. Grant Numbers: C03/02, PI050109
- Crohn's disease;
- ulcerative colitis;
- inflammatory bowel disease;
- liver injury
Background: The aim of the study was to evaluate the incidence of abnormality of liver tests (LTs) or hepatotoxicity in a large group of inflammatory bowel disease (IBD) patients and, specifically, to assess the incidence of azathioprine (AZA) / mercaptopurine (MP)-induced liver injury in a long-term follow-up study.
Methods: All consecutive IBD patients followed for at least 5 years were included in this retrospective study. LTs including alanine transaminase, aspartate transaminase, alkaline phosphatase, γ-glutamyl transferase, and bilirubin were periodically monitored. “Abnormality-of-LTs” was defined as LTs between N (upper limit of the normal range) and 2 N, and “liver injury/hepatotoxicity” as LTs >2 N.
Results: A total of 786 patients were included, and 138 received AZA/MP; 120 patients (15%) and 39 (5%) presented abnormality of LTs or hepatotoxicity, respectively, during follow-up. The most frequent explanations were AZA/MP treatment and fatty liver disease. Among AZA/MP-treated patients (690 patient-years follow-up) the incidence of abnormal LTs and hepatotoxicity was, respectively, 7.1% and 2.6% per patient-year. Most patients spontaneously normalized LTs despite maintaining AZA/MP. These drugs were withdrawn due to hepatotoxicity (LTs >5 N and lack of decrease despite 50% dose reduction) in 3.6% of the patients and all of them normalized LTs.
Conclusions: In IBD patients, AZA or MP treatment induces abnormality of LTs in a relatively high proportion of the cases, but the development of true hepatotoxicity/liver injury is exceptional. Moreover, most of the cases of thiopurine-induced hepatotoxicity in IBD patients are mild, and the abnormalities in LTs spontaneously return to normal values despite AZA/MP being maintained, therapy withdrawal being necessary in only ≈4% of the patients.
(Inflamm Bowel Dis)